Tennessee, 2007

Hail and Damaging Winds in Tennessee, April 13, 2007

April 13, 2007 · NWS MEG · 4 events in 3 counties and zones

A low pressure system moved out of Northeast Texas and Louisiana into Northwest Mississippi during the evening of April 13, 2007. The system brought a warm front northward into North Mississippi which set off numerous showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A low pressure system moved out of Northeast Texas and Louisiana into Northwest Mississippi during the evening of April 13, 2007. The system brought a warm front northward into North Mississippi which set off numerous showers and thunderstorms. Many elevated thunderstorms developed over Southwest Tennessee and produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 13, 2:33 PM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Apr 13, 2:33 PM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
333 PM CDT FRI APR 13 2007

.DISCUSSION...SURFACE ANALYSIS THIS AFTERNOON PLACES AN AREA OF LOW
PRESSURE AROUND THE PANHANDLE OF TEXAS WITH A WARM FRONT EXTENDING
EAST INTO EAST TEXAS/NORTH LOUISIANA. FURTHER NORTH ACROSS THE MID
SOUTH...TEMPERATURES HAVE REMAINED MOSTLY IN THE UPPER 40S TO LOWER
50S WITH NORTHERLY WINDS IN ADVANCE OF THE NEXT SYSTEM. MAIN
FORECAST CONCERN IS CONVECTIVE POTENTIAL TONIGHT AND SATURDAY.

TONIGHT AND SATURDAY...SURFACE LOW CURRENTLY LOCATED IN THE SOUTHERN
PLAINS WILL GRADUALLY MOVE EAST TONIGHT INTO WESTERN SECTIONS OF THE
LOWER MISSISSIPPI VALLEY. DESPITE MODERATE TO STEEP 700-500 MB LAYER
MID LEVEL LAPSE RATES (6.5-7.0 C/KM)...CONVECTION WILL PRIMARILY
REMAIN ELEVATED WITH LI/S AROUND -2...MUCAPES AROUND 800 J/KG AND
LITTLE IF ANY SURFACE BASED INSTABILITY. AT THIS TIME THINK SEVERE
WEATHER POTENTIAL WILL REMAIN ISOLATED/SCATTERED AT BEST WITH UPSTREAM
CONVECTION WEAKENING A BIT AS IT ENCOUNTERS A MORE STABLE ATMOSPHERE
ACROSS THE MID SOUTH. ANY POTENTIAL SEVERE WEATHER THREATS WOULD BE
IN THE FORM OF DAMAGING WIND GUSTS AND HAIL.

LOW PRESSURE WILL BE LOCATED ACROSS CENTRAL MISSISSIPPI ON SATURDAY
WITH A WITH A WARM FRONT EXTENDING ACROSS NORTHERN MISSISSIPPI.
ALONG AND SOUTH OF THE WARM FRONT...SURFACE BASED INSTABILITY MAY BE
SUFFICIENT TO SUPPORT ANOTHER DAMAGING WIND/HAIL THREAT ESPECIALLY
ACROSS NORTHEAST MISSISSIPPI DURING THE DAY. HEAVY RAIN IS ALSO
POSSIBLE ACROSS PORTIONS OF THE MID SOUTH...MAINLY SOUTH OF I-40 AS
K INDICIES WILL BE AROUND 35 AND PRECIPITABLE WATER VALUES REACHING
AROUND 1.5 INCHES. WILL HIGHLIGHT HEAVY RAIN POTENTIAL AND SEVERE
WEATHER THREAT IN THE HWO.

SATURDAY NIGHT THROUGH MONDAY...PRECIPITATION WILL GRADUALLY COME TO
AN END ACROSS THE MID SOUTH AS LOW PRESSURE PUSHES EAST OF THE AREA
INTO ALABAMA AND HIGH PRESSURE BUILDS INTO THE AREA FOR SUNDAY. HIGH
TEMPERATURES FOR SUNDAY WILL BE BELOW NORMAL BUT WILL WARM TO
CLIMATOLOGICAL VALUES FOR APRIL ON MONDAY.

.LONG RANGE...(TUESDAY THROUGH FRIDAY)...LONG RANGE MODELS INDICATE
SHORTWAVE RIDGING AT THE START OF THE PERIOD ON TUESDAY WITH A
SOUTHERN STREAM UPPER LEVEL LOW MOVING ACROSS THE LOWER MISSISSIPPI
VALLEY WEDNESDAY AND THURSDAY WITH UPPER LEVEL RIDGING RETURNING BY
FRIDAY. WILL KEEP THUNDER OUT OF THE LONG RANGE FORECAST WITH
RELATIVELY STABLE CONVECTIVE INDICIES AS SURFACE LOW WILL TRACK
ALONG THE GULF COAST WITH THE MID SOUTH ON THE NORTHERN FRINGE OF
THE SYSTEM.
&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 13, 2:40 PM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
340 PM CDT FRI APR 13 2007

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-141100-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
340 PM CDT FRI APR 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER OVER EAST CENTRAL ARKANSAS
AND NORTHWEST MISSISSIPPI OVERNIGHT. THIS SLIGHT RISK AREA IS TO THE
SOUTHWEST OF THE MEMPHIS METRO AREA. THE PRIMARY SEVERE WEATHER
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE OVER ALL OF THE MID SOUTH FROM LATE
EVENING INTO THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
NORTHEAST MISSISSIPPI DURING THE DAY ON SATURDAY. THE PRIMARY SEVERE
WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. ALSO
TEMPERATURES WILL LIKELY FALL INTO THE 30S OVER PARTS OF THE
MIDSOUTH MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT... MAINLY OVER AREAS TO
THE SOUTH AND WEST OF MEMPHIS AND ACROSS NORTHEAST MISSISSIPPI ON SATURDAY.

In the hours before

Special weather statement, Apr 13, 4:40 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
540 PM CDT FRI APR 13 2007

MSZ010-132315-
COAHOMA MS-
540 PM CDT FRI APR 13 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...COAHOMA COUNTY.

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED
OVER SHERARD AT 540 PM CDT...MOVING NORTHEAST AT 60 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE AND PRODUCE LARGE
HAIL.

PEOPLE IN COAHOMA COUNTY...INCLUDING THE CITY OF CLARKSDALE...SHOULD
MONITOR THIS STORM CLOSELY..
Special weather statement, Apr 13, 4:40 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
540 PM CDT FRI APR 13 2007

MSZ008-012-132315-
TATE MS-PANOLA MS-
540 PM CDT FRI APR 13 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...PANOLA AND TATE COUNTIES.

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 7
MILES SOUTHWEST OF COMO AT 540 PM CDT...MOVING NORTHEAST AT 75 MPH.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN PANOLA AND TATE COUNTIES...INCLUDING THE CITY OF
SENATOBIA...SHOULD MONITOR THIS STORM CLOSELY..
Special weather statement, Apr 13, 5:17 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
617 PM CDT FRI APR 13 2007

ARZ048-049-132345-
LEE AR-ST. FRANCIS AR-
617 PM CDT FRI APR 13 2007

THIS SIGNIFICANT WEATHER ALERT IS FOR...LEE AND ST. FRANCIS COUNTIES.

A STRONG THUNDERSTORM PRODUCING DIME SIZE HAIL WAS LOCATED 6 MILES
SOUTHWEST OF BRICKEYS AT 617 PM CDT...MOVING NORTHEAST AT 70 MPH.

THIS STORM MAY BECOME SEVERE AND PRODUCE LARGE HAIL.

PEOPLE IN LEE AND ST. FRANCIS COUNTIES...INCLUDING THE CITY OF
HUGHES...SHOULD MONITOR THIS STORM CLOSELY..
Local storm report, Apr 13, 5:37 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
637 PM CDT FRI APR 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             SENATOBIA               34.62N 89.97W
04/13/2007  E0.75 INCH       TATE               MS   TRAINED SPOTTER

            REPORTED IN THE SOUTHWEST PART OF TOWN.

0630 PM     HAIL             INDEPENDENCE            34.70N 89.80W
04/13/2007  E0.75 INCH       TATE               MS   TRAINED SPOTTER

&&
Local storm report, Apr 13, 5:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
655 PM CDT FRI APR 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             SENATOBIA               34.62N 89.97W
04/13/2007  E0.75 INCH       TATE               MS   TRAINED SPOTTER

            REPORTED IN THE SOUTHWEST PART OF TOWN.

0630 PM     HAIL             INDEPENDENCE            34.70N 89.80W
04/13/2007  E0.75 INCH       TATE               MS   TRAINED SPOTTER

0638 PM     HAIL             3 S HERNANDO            34.78N 89.99W
04/13/2007  E0.75 INCH       DESOTO             MS   TRAINED SPOTTER

0642 PM     HAIL             2 S HERNANDO            34.80N 89.99W
04/13/2007  E1.00 INCH       DESOTO             MS   EMERGENCY MNGR

            ALONG HIGHWAY 55 SOUTH OF HERNANDO

0645 PM     HAIL             HERNANDO                34.83N 89.99W
04/13/2007  E0.88 INCH       DESOTO             MS   AMATEUR RADIO

&&

The radar

The Memphis radar (KNQA), 38 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Shelby

When
April 13, 6:00 PM CST to 6:05 PM CST
Where
Shelby County, Collierville
Measured
0.75 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.050, -89.670

Thunderstorm Wind, Fayette

When
April 13, 7:00 PM CST to 7:05 PM CST
Where
Fayette County, 1 mi NE of Somerville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.260, -89.338

Straight line winds knocked down a few trees on Old Brownsville Road, 1 mile northeast of Somerville.

Hail, Shelby

When
April 13, 7:08 PM CST to 7:13 PM CST
Where
Shelby County, 4 mi SSE of Germantown
Measured
0.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.027, -89.793

Penny size hail reported at the intersection of Hacks Cross Road and Winchester Road.

Thunderstorm Wind, Hardeman

When
April 13, 7:30 PM CST to 7:35 PM CST
Where
Hardeman County, Toone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.350, -88.970

Straight line winds knocked down a few trees in the northern portion of Hardeman County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2007Every state in 2007This day in weather historyWarnings in Tennessee, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25834, 25835, 25837, 25836.